Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


L-Carnitine & Body Fat
Feb 4, 2005

I've been positive for 16 years and have been on all the cocktails. About six weeks ago I awoke and found the trunk of my body could rival a giant Sequoia. My pant size went from 34" to #38".I had no waist and had to wear suspenders since my belt couldn't find anywhere to be. My neurologist wrote a prescription for a drug I believe was Conitor. It was too expensive and we settled on a food supplement, L-Carnitine 1500mg. per day. It's been a month and I'm back in size 34" pants and have an actual waist. Do you know of any studies supporting the supplement or did my "fairy" godfather take pity on me? Is this just a coincidence? Thank you for the support.

Response from Dr. Henry

Carnitine and/or acetyl carnitine have been of interest as anti-oxidants and/or mitochondrial health promoter for some time. Several studies have shown some benefit for peripheral neuropathy. I have had some patients that have either developed or had persistent fat distribution problems while using those products but also many others who have taken the products with minimal evolution of fat problems. It is hard for me to tell whether patients are benefiting and there may be a wide variation from patient to patient. I have not seen a good study showing benefit of L-carnitine for fat distribution in the setting of HIV treatment. Your experience is interesting. KH



Previous
poppers and liver toxicitiy
Next
Pregnancy Infertility & Hiv in Women

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement